Vermont, 2002

Winter Storm in Vermont, November 23, 2002

November 23, 2002 · NWS BTV · 2 events in 2 counties and zones

Low pressure over western New York Friday afternoon (November 22nd) consolidated with a storm off the east coast Friday night. This system moved through Maine Saturday, November 23rd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Low pressure over western New York Friday afternoon (November 22nd) consolidated with a storm off the east coast Friday night. This system moved through Maine Saturday, November 23rd. Heavy snow fell across Lamoille and Orleans counties with accumulations generally between 5 and 9 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 23, 2:23 AM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Nov 23, 2:23 AM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
223 AM EST SAT NOV 23 2002

FCST PROBLEM IS LOCATION/AMOUNT OF HEAVIEST SNOWFALL AND TEMPS TODAY.

WATER VAPOR SHOWS VIGOROUS SHORT WAVE TROF BECOMING NEGATIVELY TILTED
ACRS NE CONUS WITH DEFORMATION ZONE FROM CENTRAL NY INTO NORTHERN
NEW ENGLAND. SATL PICS ALSO SHOWS COOLING OF CLOUD TOPS ACRS THIS
AREA ASSOCIATED WITH DEVELOPING DEFORMATION ZONE ON BACKSIDE OF ULVL
TROF. SFC ANALYSIS PLACES ELONGATED AREA OF LOW PRES FROM SE MAINE
BACK INTO CENTRAL VT WITH LLVL CONVERGENCE HELPING IN ENHANCING
PRECIP IN CHAMPLAIN VALLEY. ALSO...MOSAIC RADAR TRENDS SUGGEST
PRECIP BACK BUILDING INTO ST LAWRENCE VALLEY WITH LIGHT TO
MODERATE SNOW FALLING ACRS MOST OF NEW YORK. USING THE MESO-ETA -2C
ISOTHERM AT 85H AND 1300M CONTOUR FROM THE 1000/850MB THICKNESS
DEPICTS RA/SN LINE. WE HAVE CHANGED TO SN AT BTV WITH SFC VIS NEAR
1SM. A QUICK GLANCE OUT WINDOW SHOWS SNOW STARTING TO ACCUMULATING
ON GRASSY SURFACES AND CAR TOPS. STATE POLICE AT RAYBROOK IN THE
ADIRONDACK MTNS REPORTED 1 INCH OF SNOW WITH VIS NEAR 1/2SM AT 06Z.

TODAY...NEGATIVELY TILTED MID/UPPER LVL TROF ACRS SOUTHERN NEW
ENGLAND LIFTS INTO EASTERN CANADA BY THIS EVENING. THIS TRACK PLACES
A STRONG 7H DEFORMATION ZONE ACRS CHAMPLAIN VALLEY AND NORTHERN CWA
THROUGH THIS MORNING. MESO-ETA/WSETA CONTINUES TO SUGGEST ENHANCED
LLVL FORCING FROM TERRAIN ACRS CHAMPLAIN VALLEY...WHICH WL PRODUCE
HEAVIER PRECIP ACRS THIS REGION. ALSO...LLVL CAA/CONVERGENCE BEHIND
SFC LOW PRES IS HELPING TO INCREASE FRONTOGENETIC FORCING IN THE
CHAMPLAIN VALLEY. THIS COMBINED WITH UVM CROSSING THE SNOW GROWTH
POTENTIAL ON BUFKIT INDICATES CHAMPLAIN VALLEY AND NORTHERN CWA WL
RECEIVE A BURST OF MODERATE TO HEAVY SNOW THIS MORNING. NEXT
QUESTION IS HOW MUCH? ETA SUGGESTS .50 TO .75 QPF THIS MORNING OVER
THIS AREA WITH MUCH LESS ON LEE SIDE OF GREEN MTNS. FEEL WITH 8:1
RATIO TO START BECOMING 15:1 BEFORE ENDING...CHAMPLAIN
VALLEY/EASTERN SLOPES OF ADIRONDACKS...AND NORTH/CENTRAL VT WL
RECEIVE A 4 TO 8 INCH SNOWFALL WITH SOME LOCALLY HIGHER AMOUNTS.
THEREFORE...WL INCREASE ADVISORY TO WARNING ACRS THIS REGION AND KEEP
ST LAWRENCE VALLEY IN ADVISORY THRU THIS MORNING. STRONG PRES
GRADIENT WL DEVELOP BY LATE MORNING AS LOW PRES DEEPENS TO 980MB
OVER NORTHERN MAINE. I WOULD EXPECT SOME BLOWING AND DRIFTING OF
SNOW...ESPECIALLY ACRS THE HIGHER TERRAIN. WITH CAA CONTINUING
THROUGH THE DAY AND 85H TEMPS NEAR -8C...HIGHS WL BE U20S SLK TO
M30S CHAMPLAIN VALLEY.

TONIGHT...MID/UPPER LVL TROF LIFTS INTO EASTERN CANADA AND A WEAK
MID LVL RIDGE DEVELOPS ACRS CWA. BUFKIT RH PROFILES SHOW SOME LLVL
DRYING ALONG DOWNSLOPE REGIONS OF ADIRONDACK/GREEN MTNS TONIGHT...
THEREFORE WL MENTION SOME CLRING. HOWEVER...MOISTURE WL INCREASE
FROM WEST TO EAST ACRS CWA LATE TONIGHT ASSOCIATED WITH INCREASED
LIFT FROM WAA. THIS COMBINED WITH FRESH SNOW COVER AND WINDS WL
MAKE TEMP FCST OVERNIGHT TRICKY. I WL CUT MAV GUIDANCE BY A CAT OR
TWO AT SLK/MSS AND TREND TOWARD THE COOLER MET.

SUNDAY-MONDAY...FLOW ALOFT BECOMES ZONAL ACRS OUR CWA WITH LITTLE
CHANGE IN 85H TEMPS EXPECTED SUNDAY. HOWEVER...BY MONDAY AFTERNOON
CLIPPER SYSTEM AND ASSOCIATED LIFT/MOISTURE WL APPROACH CWA. THERMAL
PROFILE AHEAD OF SYSTEM INDICATES ALL SNOW. I WL KEEP CHANCE FOR
SW IN FCST FOR THROUGH WEDNESDAY ASSOCIATED WITH NW FLOW AND
WEAK VORT LOBES ROTATING AROUND HUDSON BAY VORTEX. NO CHANGES
ANTICIPATED FOR EXTENDED FCST ATTM.

.BTV...WINTER STORM WARNING TODAY FOR NYZ028-030-031-034-035-
VTZ001>003-005-006-009-008. WINTER WEATHER ADVISORY TODAY FOR NYZ026-
027-029.

TABER
Hazardous weather outlook, Nov 23, 4:44 AM EST, 1 hour 46 minutes before
NYZ026>031-034-035-VTZ001>012-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
444 AM EST SAT NOV 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...

LOW PRESSURE OVER NORTHERN NEW ENGLAND THIS MORNING...WILL MOVE INTO
THE CANADIAN MARITIME PROVINCES THIS AFTERNOON.  ACCUMULATING SNOW
WILL CONTINUE THROUGH THE LATE MORNING HOURS ACROSS NORTHERN VERMONT
AND NORTHERN NEW YORK...BEFORE TAPERING TO SNOW SHOWERS THIS
AFTERNOON.  EXPECT HAZARDOUS TRAVELING CONDITIONS TODAY DUE TO SNOW
COVERED AND ROADS AND ICY OVERPASSES.  BRISK NORTHWEST WINDS WILL
CAUSE BLOWING AND DRIFTING SNOW...AS WELL AS REDUCED VISIBILITIES.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Lamoille

When
November 23, 6:30 AM EST to 8:45 AM EST
Where
Lamoille forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Storm, Orleans

When
November 23, 6:30 AM EST to 8:45 AM EST
Where
Orleans forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322504, 5322505.